Thunderstorm Wind, Dickenson
- When
- August 14, 5:40 PM EST
- Where
- Dickenson County, Blowing Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.233, -82.433
Several trees were blown down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 14, 2:25 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EDT SUN AUG 14 2005 .SHORT TERM (REST OF TONIGHT)... MODELS IN FAIRLY GOOD AGREEMENT ON SAGGING THE FRONT SOUTHWARD INTO OUR CWA TONIGHT. BELIEVE THEY ARE TOO AGGRESSIVE WITH THE SOUTHWARD SURGE GIVEN THE WEAK FLOW INVOLVED. WILL BRING THE FRONT TO NEAR A CLARKSBURG...WEST VIRGINIA TO JACKSON...OHIO LINE BY 12Z. FOR PRECIP...THE MODELS ARE WEAK ON QPF AND SO FAR THIS HAS BEEN JUSTIFIED. IT DOES APPEAR THE FRONT IS GENERALLY INACTIVE WITH THE OCCURRENCE OF CONVECTION STRONGLY RELATED TO THE DIURNAL FACTOR. SO...STILL BELIEVE IN SCATTERED AFTERNOON THUNDERSTORMS WITH THE BEST CHANCE ACROSS THE NORTHWEST AREAS. THEN A RAPID DECREASE THIS EVENING WITH THE LOSS OF HEATING. HOWEVER...KEPT A CHANCE IN THE NORTH ALONG AND NORTH OF THE FRONT OVERNIGHT. FOR TEMPS...SOUTH OF THE FRONT...AGAIN A COLD BIAS TO THE MAV AND HAVE UPPED TEMPS A FEW DEGREES. NORTH OF THE FRONT WENT MUCH CLOSER TO THE MAV. && .LONG TERM (MONDAY THROUGH WEDNESDAY NIGHT)... THE FRONTAL BOUNDARY THAT WILL BE POSITIONED OVER OUR NORTHERN CWA MAY SINK SLOWLY SOUTH ON MONDAY BUT STILL AM SKEPTICAL THAT IT WILL MAKE IT THROUGH THE I-64 CORRIDOR AND SOUTH. NEVERTHELESS...SHOULD SEE BETTER COVERAGE OF CONVECTIVE ACTIVITY ON MONDAY WITH BOUNDARY NEARBY AND DEEP MOISTURE PRESENT. A SHORTWAVE MOVING THROUGH THE OHIO VALLEY LATE MONDAY NIGHT AND TUESDAY WILL BRING BETTER CHANCES OF PRECIPITATION ON TUESDAY AND THE MODELS PUSH THE BOUNDARY THROUGH MUCH OF THE CWA BY TUESDAY NIGHT IN WAKE OF SHORTWAVE. RAN WITH CURRENT FORECAST MAX TEMPS ON TUESDAY WHICH IS ABOUT A DEGREE OR TWO ABOVE MOS GUIDANCE. THE BOUNDARY SHOULD THEN WASH OUT AS THE UPPER RIDGE BUILDS AGAIN OVER THE SOUTHEAST AND A SOUTHWESTERLY FLOW ALOFT DEVELOPS. BUMPED TEMPERATURES UP SLIGHTLY ON WEDNESDAY IN SOUTHWESTERLY FLOW. && .PREVIOUS DISCUSSION... (ISSUED 135 PM EDT SUN AUG 14 2005) AVIATION... FRONTAL SYSTEM TO OUR NORTH WILL DRIFT SOUTHWARD TO A CKB-SDF LINE BY 12Z MONDAY. FRONTAL SYSTEM THIS MORNING VERY INACTIVE...BUT WITH HEATING...SCATTERED TSTMS ARE EXPECTED. HOWEVER...EXCEPT AT PKB WHICH IS NEAREST THE FRONT...HAVE LEFT TSTMS OUT OF TAFS GIVEN THE RANDOM NATURE OF DEVELOPMENT AND LACK OF ORGANIZATION. FOR TONIGHT...WITH LOSS OF HEATING...A GENERAL DIMINISHING OF THE TSTMS...EVEN ALONG THE FRONT. TONIGHT WILL BE DOMINATED BY MID CLOUDS AND MVFR IN HAZE AND FOG...EXCEPT AT EKN WHERE CONDITIONS MAY GO IFR. AFTER 13Z GENERALLY VFR WITH SCATTERED TSTMS REDEVELOPING BY AFTERNOON. PREVIOUS DISCUSSION... (ISSUED 1220 PM EDT SUN AUG 14 2005) LONG TERM (THURSDAY THROUGH SUNDAY)... REMNANT FRONTAL BOUNDARY THAT IS EXPECTED TO PUSH INTO CWA EARLY TO MID WEEK SHOULD LIFT BACK NORTH AS A SHORTWAVE RIDES ACROSS SOUTHERN CANADA AND THE GREAT LAKES INTO THE NORTHEAST. WITH MODELS INDICATING UPPER RIDGE RE-ESTABLISHING OVER THE SOUTHEAST AND A SOUTHWESTERLY FLOW ALOFT THROUGH THE PERIOD WILL KEEP THE NEXT COLD FRONT TO OUR NORTH AND WEST THROUGH NEXT WEEKEND. THIS WILL MEAN DIURNALLY INDUCED CONVECTION AND HAVE PLAYED POPS ACCORDINGLY. BUMPED TEMPERATURES UP TOWARDS THE END OF THE WEEK BACK INTO UPPER 80S AND LOWER 90S THROUGH THE WEEKEND. NO REAL BIG FRONTS EXPECTED TO PASS THROUGH THE REGION DURING THIS PERIOD. PREVIOUS DISCUSSION... (ISSUED 1054 AM EDT SUN AUG 14 2005) SHORT TERM (REST OF TODAY)... LINGERING CLOUDS OVER THE MOUNTAINS ARE BEGINNING TO ERODE AND SHIFT EAST WITH THE WEAK UPPER LEVEL DISTURBANCE...WHICH WILL LEAVE MOST OF THE REGION WITH MORE SUNSHINE THIS AFTERNOON THAN EARLIER ANTICIPATED. THE ONLY EXCEPTION WILL BE OUR NORTHWESTERN COUNTIES OF SOUTHEAST OHIO WHERE THE CLOUDS FROM THE FRONTAL ZONE TO THE NORTH AND WEST ARE BEGINNING TO INTRUDE. THUS...MAX TEMPS HAVE GENERALLY BEEN RAISED 3 TO 5 DEGREES ACROSS THE REGION. WITH THE FRONTAL BOUNDARY INCHING SOUTHWARD INTO OUR FAR NORTHWESTERN COUNTIES AND BETTER MOISTURE FINALLY OVER OUR REGION...THE CHANCE FOR CONVECTION HAS INCREASED FOR THIS AFTERNOON COMPARED TO PREVIOUS DAYS...ESPECIALLY OVER WESTERN AND NORTHERN SECTIONS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...JMV LONG TERM...HC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 500 AM EDT SUN AUG 14 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-150900- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON-VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN- RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS- HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER- UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 500 AM EDT SUN AUG 14 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA... SOUTHEAST OHIO...VIRGINIA...OH AND KENTUCKY. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JS / TRM
The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470968.